Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 16, 2004, 5:17 PM EDT for Pike County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 5:17 PM EDT (21:17 UTC)
- Expired
- May 16, 2004, 7:15 PM EDT
- In force
- 118 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 162118 FFWJKL KYC195-162315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 517 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... PIKE COUNTY IN KENTUCKY. * UNTIL 715 PM EDT. * AT 506 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 2 MILES SOUTH OF ELKHORN CITY...OR NEAR THE POND BRANCH AREA. RADAR HAS ESTIMATED THAT 2 INCHES OF RAIN HAS FALLEN BETWEEN 4:30 AND 5:00 PM. THE STORM IS NEARLY STATIONARY AND WILL CONTINUE TO DUMP ADDITIONAL HEAVY RAINFALL BETWEEN 5:30 AND 6 PM. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS... ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3729 8249 3716 8233 3747 8189 3764 8210 $$ GEOGERIAN
2 follow-up statements
000 WGUS73 KJKL 162202 FFSJKL KYC195-162315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 600 PM EDT SUN MAY 16 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PIKE COUNTY UNTIL 715 PM EDT... DOPPLER RADAR HAS ESTIMATED THAT OVER THREE INCHES OF RAIN HAS FALLEN 2 MILES SOUTH OF ELKHORN CITY...NEAR THE POND BRANCH AREA BETWEEN 4:30 AND 6 PM. WHILE THE AXIS OF HEAVY RAIN HAS DIMINISHED AS WELL AS SHIFTED NORTH OF THIS AREA...EXCESSIVE RUNOFF FROM PREVIOUS RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. THE HEAVY RUNOFF COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEPER TERRAIN. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ GEOGERIAN
000 WGUS73 KJKL 162305 FFSJKL KYC195-162315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 705 PM EDT SUN MAY 16 2004 ...THE FLASH FLOOD WARNING FOR PIKE COUNTY EXPIRES AT 715 PM... HEAVY RAIN HAS ENDED ACROSS THE AREA AND THE NATIONAL WEATHER SERVICE HAS NOT RECEIVED ANY REPORTS OF ONGOING FLOODING PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 11:51 AM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 16, 11:51 AM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1151 AM EDT SUN MAY 16 2004 .DISCUSSION... HAVE UPDATED TO ACCOUNT FOR THE SHRA/TSRA THAT ARE TRAINING ACROSS THE HILLS OF ERN KY. THE ENTIRE AREA IS SLOWLY DRIFTING TO THE SE AND EXPECT THIS TEND TO CONTINUE. 85H CHART AT 12Z INDICATES GOOD JET SETTING UP TO OUR WEST WHICH WILL RAPIDLY BRING THE BOUNDARY BACK NORTH AS A WARM FNT. IN FACT IT ALREADY LOOKS TO HAVE PUSHED TO NEAR ORD AT THIS LEVEL. THE WARM AIR AT THE 85H LVL WILL TEND TO CAP US AND AM EXPECTING THE PCPN TO SHUT OFF TONIGHT. MAIN CONCERN THIS AFTERNOON WILL BE BREAKS IN THE CLOUDS TO DESTABILIZE THE SFC BEFORE THE MID LVL CAN CAP. IF THIS HAPPENS WE COULD SEE RANDOM TSRA. MUCH OF ERN KY IS ALREADY SATURATED AND A SIG TSRA COULD SEND STREAMS OVER THEIR BANKS. FOG TONIGHT IS ALMOST A CERTANITY...ESP IF WE GET ANY CLEARING. && .PREV DISCUSSIONS... 821 AM EDT SUN MAY 16 2004 MY LAST DISCUSSION WAS TOO PROPHETIC. COULD NOT EXCAPE BEFORE HAVING TO UPDATE. SHOWERS AND THUNDERSTORMS HOLDING IN PLACE IN CENTER OF FA. REMOVED MENTION OF FOG FROM FORECAST AND INCREASED POPS ALL ZONES. GRADUALLY PUSHED SHOWERS AND POPS TO THE EAST BY MID DAY...FOLLOWIN META. HOPEFULLY IT HAS A REASONABLE HANDLE. && 634 AM EDT SUN MAY 16 2004 RADAR CURRENTLY SHOWS LINE OF SHOWERS AND THUNDERSTORMS DRAPED SOUTHWEST TO NORTHEAST ACROSS THE EASTERN THIRD OF OUR FA. LIGHTNING DATA SHOWS ONLY ACTIVITY IN EASTERN HALF OF US TO BE OVER SOUTHEAST KENTUCKY. STORMS BEGAN DEVELOPING EARLY AM AND HAVE BEEN INCREASING IN COVERAGE AND INTENSITY OVER THE LAST FEW HOURS. META SHOWS AREA OF ENHANCED UVV...AS DEPICTED BY OMEGA...COINCIDENT WITH THE LINE OF STORMS. STORMS ATM ARE REMAINING FAIRLY STATIONARY...AND LIKELY ARE PRODUCING LOCALLY HEAVY PRECIPITATION IN SOME LOCATIONS. FORECAST CHALLENGE IS THUS IN NEAR TERM. OMEGA AXIS IS PROGGED BY META TO DROP JUST SOUTH OF THE APPALACHIANS EARLY THIS MORNING. THIS WILL PROBABLY MEAN A CONTINUATION OF SHOWER AND THUNDERSTORM ACTIVITY IN PORTIONS OF OUR CWA AT LEAST FOR THE NEXT FEW HOURS. FORECAST PACKAGE...ALREADY SENT OUT...MAY HAVE POPS UNDERDONE...WITH 30 CHANCE FOR TODAY. HAVE ELECTED FOR NOW TO COVER PROGRESSION OF LINE WITH SHORT TERM PRODUCTS...BUT THIS MAY REQUIRE ANY EARLY UPDATE LATER THIS MORNING IF COVERAGE INCREASES ANY MORE. PATTERN FOR REST OF WEEK HAS CHANGED LITTLE...WITH GFS CONTINUING TO KEEP A WARM UNSTABLE AIRMASS IN PLACE. GFS BUFR SOUNDINGS INDICATE SUFFICIENT INSTABILITY IN PLACE...WITH CAPES NEAR 2000 J/KG AND LIS 0F M5. BEST INSTABILITY...AS EXPECTED...IS DURING AFTERNOON AT MAXIMUM HEATING. THIS WILL MEAN SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE SEVEN DAY PERIOD. THIS IS IN LINE WITH EARLIER PACKAGES. ONLY MINOR TWEAKING OF WX AND POPS REQUIRED. COMPROMISED ON TEMPS BETWEEN A SOMEWHAT WARMER FWC AND COOLER MAV. && 1045 PM EDT SAT MAY 15 2004 SFC FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH OF THE CWA CURRENTLY AND HAS WAVERED OVER THE PAST SEVERAL HOURS. 850MB FRONT STILL REMAINS NORTH OF THE MAJORITY OF THE CWA...WITH CONFIRMING DEWPOINTS STILL IN THE LOWER 60S MOST PLACES. PRECIPITATION HAS DIMINISHED SIGNIFICANTLY DURING THE EVENING AS VORT STREAM PUSHED EAST ACROSS THE AREA. MOSAIC SHOWING VERY LITTLE ACTIVITY UPSTREAM. A WEAK S/W IS STILL ANALYZED UPSTREAM ON THE 5H CHARTS...HOWEVER ATMOSPHERE IS PRETTY WORKED OVER AND WOULD IMAGINE THIS WAVE WOULD BE INITIATING PRECIP OUT AHEAD OF IT ALREADY. SINCE THIS ISNT CONFIRMED...HAVE LOWERED POPS TO LESS THAN SLIGHT CHANCE IN THE NORTH...TO SMALL CHANCE IN THE SOUTHEAST...CLOSEST TO FRONTAL BOUNDARY. HAVE MADE SOME ADJUSTMENTS INTO TOMORROW AS WELL BASED ON CURRENT TRENDS. LAPSE RATES LOOK STEEP...HOWEVER MAIN FORCING WILL HAVE LEFT THE CWA...AND WELL BE RELYING ON WASHED OUT FRONTAL BOUNDARY IN THE VICINITY AND INSTABILITY. FOG STILL LOOKS LIKE SOMEWHAT OF A CONCERN TONIGHT...HOWEVER STEADY SOUTHWESTERLY FLOW WILL KEEP SOME MID LEVEL CLOUDINESS AROUND...KEEPING LOCATIONS FROM GETTING TOO LOW IN VISIBILITY. WILL MAKE SOME MINOR ADJUSTMENTS TO TEMPERATURES AS WELL BASED ON CURRENT TRENDS. UPDATE OUT SHORTLY. && 315 PM EDT SAT MAY 15 2004 SHORT TERM...FNT STILL TRYING TO PUSH EAST BUT GETTING HUNG UP ON THE MTNS AND MAKING SLOW PROGRESS. SHRA/TSRA FORMED ON THE LEADING EDGE OF THE CLOUDS WITH THE GOOD SFC HEATING. CLOUDS HAVE OVERTAKEN THE FORMING STORMS AND THEY HAVE BECOME LESS NUMEROUS AND LESS INTENSE. FNT STILL EXPECTED TO PUSH THRU THE CWFA AND WILL KEEP LINGERING PCPN INTO THE EARLY MORNING. CLOUDS WILL BE HARD TO CLEAR BUT WILL FCST FOG FOR THE NEXT THREE DAYS IN SPITE OF STRATUS TONIGHT AND ESPEC WITH THE RETURN FLOW SETTING UP MON/TUE. THERE IS SOME DIFFERENCES IN THE MODELS MON WITH THE GFS INDICATING A WEAK VORT PRODUCING POSSIBLE PCPN MON AFTERNOON. FRONTAL POSITION WIL BE THE MAJOR FACTOR TO OUR WEATHER. PREFER THE ETA AND WILL FOLLOW THIS LEAD WITH ONLY SLGHT CHC OF DIURNAL PCPN. HAVE USED A BLEND OF TEMPS WITH THE MAV TOO WARM AND THE NGM/MET TOO COOL. EXTENDED...VERY GOOD AGREEMENT BETWEEN ECMWF/UKMET/GFS THROUGH MOST OF NEXT WEEK. IN GENERAL...OMEGA BLOCK SETS UP OVER THE PACIFIC REGION...WITH TROUGH/LOW PRESSURE OVER THE SOUTHWESTERN UNITED STATES. THIS IN TURN ESTABLISHES A VERY STABLE UPPER AIR FLOW PATTERN OVER THE MIDWEST WITH OUR NECK OF THE WOODS JUST SOUTH OF THE MAIN STORM TRACK...OR WESTERLIES. CONSEQUENTLY...A FRONTAL BOUNDARY (ZONE) DEVELOPS THAT OSCILLATES NORTH AND SOUTH IN TUNE WITH ANY SHORT WAVES THAT MOVES THROUGH THE GREAT LAKES REGION. OCCASIONALLY THESE SHORT WAVES WILL BE STRONG ENOUGH TO SHOVE THE FRONTAL ZONE SOUTHWARD AGAINST A FLATTENED UPPER LEVEL RIDGE ANCHORED OVER THE EASTERN UNITED STATES. THIS MEANS SENSIBLE WEATHER WILL FEATURE A CONTINUED SUMMER TYPE PATTERN...WITH A CHANCE FOR DIURNAL...OR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS... ESPECIALLY WITH THE STRONGEST SHORTWAVES. THE BEST TIME FRAME FOR SHOWER AND THUNDERSTORM ACTIVITY WILL BE WHEN THE FRONTAL ZONE MAKES ITS STRONGEST MOVE SOUTHWARD...FIRST TUESDAY EVENING...INTO WEDNESDAY...THEN AGAIN ON FRIDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. DUSTY
Hazardous weather outlook, May 16, 5:31 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 531 AM EDT SUN MAY 16 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 531 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING. AREAS OF DENSE FOG ARE ALSO POSSIBLE IN THE EARLY MORNING BOTH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD...WITH ACTIVITY PEAKING IN THE AFTERNOON AND EVENING...NEAR AND SHORTLY AFTER MAXIMUM DIURNAL HEATING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS. MCLANE
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.